Signs and symptoms of heroin addiction

Heroin is a powerful, dangerous and highly addictive drug. A member of the opiate family, heroin can elicit intense pleasurable effects, including an elimination of pain and a sense of relaxed euphoria. However, the way that heroin interacts with the central nervous system means that individuals who use this drug put themselves at risk for significant immediate and long-term harm.

However, with effective professional care, you can overcome your dependence and begin to lead a healthier and happier life.

Find out more about heroin addiction treatment.

Heroin misuse symptoms

The following are among the more common signs and symptoms that may indicate that a person has been abusing or has become dependent upon heroin:

Behavioural symptoms of heroin addiction

  • Frequently being absent from work or college/university
  • Substandard performance at work or in college/university
  • Possessing syringes or other paraphernalia that may contribute to the misuse heroin
  • Wearing long-sleeved shirts even in warm weather (which may be an attempt to hide marks from intravenous injections of heroin)
  • Lying, secrecy or otherwise acting deceptively regarding activities and whereabouts
  • Loss of interest in activities or events that were previously important

Physical symptoms of heroin addiction

  • Significant unintentional weight loss
  • Exhaustion and lethargy
  • Watery eyes and runny nose
  • Persistent flu-like symptoms
  • Constipation
  • Bruising or scabbing of the skin
  • Itchiness
  • Sleep problems
  • Damage to the kidneys and liver
  • Hepatitis C and HIV/AIDS
  • Pneumonia and tuberculosis

Mental symptoms of heroin addiction

  • Feelings of shame, guilt and depression
  • Hopelessness and despair
  • Impaired ability to concentrate or focus
  • Poor judgement
  • Confusion and disorientation

Social symptoms of heroin addiction

  • Withdrawal from family and friends
  • Associating with a new peer group
  • Drastic mood swings and unprovoked outbursts of anger
  • Strained or ruined relationships
  • Job loss and unemployment
  • Legal problems including arrest and imprisonment
  • Financial difficulties
  • Social isolation

When you use heroin, you can quickly develop a tolerance, which means that you will need to take increasingly greater amounts of the drug in order to experience the desired effects. Continued misuse of the drug means that you are also likely to become addicted. This combination can have a profoundly negative impact on your physical and mental health.

As is also the case with other opiates, heroin addiction can be extremely difficult to overcome without effective professional help. Trying to stop taking heroin can quickly trigger several unpleasant withdrawal symptoms, including nausea, painful cramping, psychological distress and extreme cravings for the drug. These symptoms can overwhelm even the strongest desire to stop and can push you back into the destructive downward spiral of continued heroin use.

Symptoms of heroin withdrawal

One of the reasons why heroin addiction is so difficult to overcome without help is that stopping your heroin use can quickly trigger the onset of a variety of distressing withdrawal symptoms. Depending upon the nature and severity of your heroin addiction, withdrawal may include the following symptoms:

  • Powerful cravings for heroin
  • Vomiting and diarrhoea
  • Other flu-like symptoms
  • Abdominal cramping
  • Pain in muscles and bones
  • Insomnia
  • Anxiety and depression
  • Agitation and irritability
  • Paranoia

Symptoms of heroin overdose

One of the many dangers of heroin misuse is that every time you use this drug, you are at risk of overdosing. Overdose means that the amount or the potency of the heroin that you have taken has overwhelmed your body’s ability to process it. Anyone who exhibits the following symptoms after misusing heroin may be in considerable danger, and should be brought to the immediate attention  of the emergency services:

  • Pinpoint pupils
  • Shallow or laboured breathing
  • Faint heartbeat
  • Bluish colouration near mouth and/or fingertips
  • Twitches, tremors and spasms
  • Loss of consciousness

However, it is important to understand that the negative outcomes listed above can be overcome by entering an effective rehab programme where you can get comprehensive help for your heroin addiction. The moment you enter treatment, you remove the risk of continued harm, you have the opportunity to begin healing from past damage and you take important steps towards a healthier and more hopeful future.

For further details on how Priory can provide you with further assistance regarding heroin addiction treatment and rehab, please call  0800 840 3219 or click here for a free addiction assessment.